Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 9, NWS Miami, FL

February 26, 2009Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Feb 26, 2009, 3:37 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at Feb 26, 2009, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2009, 3:37 AM EST (08:37 UTC)
In effect from
Feb 26, 2009, 7:00 AM EST
Expired
Feb 26, 2009, 7:00 PM EST
In force
12 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 260837
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
337 AM EST THU FEB 26 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TODAY...

FLZ168-172-173-270000-
/O.NEW.KMFL.CF.S.0009.090226T1200Z-090227T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
337 AM EST THU FEB 26 2009

EAST WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS ALONG THE ATLANTIC
COAST OF SOUTH FLORIDA WILL CREATE A HIGH RISK FOR RIP CURRENTS AT
THE BEACHES OF MIAMI-DADE...BROWARD...AND PALM BEACH COUNTIES
TODAY. SWIMMING IS NOT RECOMMENDED DUE TO THE DANGERS POSED BY RIP
CURRENTS.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN
SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Feb 26, 12:26 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 26, 12:26 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1226 AM EST THU FEB 26 2009

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. WINDS
WILL GENERALLY REMAIN EAST AT MOST SITES, BUT A SEA BREEZE WILL LIKELY
DEVELOP ALONG THE WEST COAST WHICH WILL PRODUCE A SW WIND IN THE
AFTERNOON FOR A FEW HOURS. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 920 PM EST WED FEB 25 2009/

UPDATE...
LATEST SURFACE ANALYSIS SHOWS RIDGE OF HIGH PRESSURE EXTENDING
FROM THE NORTHEAST SOUTHWEST ACROSS THE EAST COAST WITH RESULTING
PRESSURE GRADIENT PRODUCING A MODERATE NORTHEAST TO EAST FLOW
ACROSS THE EASTERN PORTIONS OF SOUTH FLORIDA AND SLIGHTLY LIGHTER
ON THE SOUTHWEST COAST. AS CURRENTLY REFLECTED THIS SHOULD NOT
CHANGE OVERNIGHT AND SO THE WIND FORECAST LOOKS ON TRACK. 00Z SNDG
SHOWS A 5500 TO 6000 FT BASED 10 DEGREES INVERSION AND WITH
DRY BOUNDARY LAYER THIS MEANS NOT MUCH FOR A CHANCE OF SHOWERS.
IF ANYTHING A BRIEF SPRINKLE AND EVEN THAT WOULD BE A STRETCH. SO
AMENDED COASTAL WATERS FORECAST FOR ATLANTIC COAST ACCORDINGLY. NO
OTHER CHANGES PLANNED.

PREV DISCUSSION... /ISSUED 639 PM EST WED FEB 25 2009/

AVIATION...
VFR CONDITIONS WILL BE MAINTAINED ACROSS SOUTH FLORIDA TERMINALS
THROUGH THE FORECAST PERIOD. STRATOCU WILL CONTINUE TO MOVE
SOUTHWESTWARD ACROSS THE EAST COAST OF THE PENINSULA...WITH A
CEILING AROUND 4 KFT POSSIBLE ACROSS THE EAST COAST TERMINALS FROM
TIME TO TIME WITH A LIGHT SHOWER POSSIBLE AS WELL.

PREV DISCUSSION... /ISSUED 219 PM EST WED FEB 25 2009/

DISCUSSION...
SURFACE HIGH PRESSURE ALONG THE MID ATLANTIC COAST THIS EVENING WILL
MOVE EAST INTO THE WESTERN ATLANTIC TOMORROW AND WELL NORTHEAST OF
BERMUDA BY FRIDAY. THE SURFACE RIDGE AXIS HOWEVER WILL BUILD SW
ACROSS CENTRAL FL THROUGH THE LATE WEEK PERIOD WITH A GENERAL
EASTERLY FLOW REGIME CONTINUING...THOUGH IT WILL WEAKEN WITH TIME.
SEVERAL SHORTWAVES WILL PASS JUST N OF THE REGION IN WNW MID LEVEL
FLOW AND THIS COULD BRING SOME CIRRUS ACROSS THE REGION AT TIMES
THROUGH THE END OF THE WEEK.

FOR TONIGHT THROUGH THURSDAY NIGHT...THINK THAT NERLY FLOW WILL
PREVAIL WITH LITTLE CHANCE FOR A LAND BREEZE ONCE AGAIN AS IT MAY
REMAIN JUST A BIT TOO MIXY GIVEN STRONG ERLY WINDS JUST OFF THE SFC.
INLAND AREAS APPEAR A BIT MORE DECOUPLED TONIGHT AND THIS MAY ALLOW
WINDS TO GO MORE CALM. EAST COAST AREAS WILL LIKELY SEE SCATTERED
CLOUDS PASSING ON THE BREEZE AND PERHAPS AN ISOLATED SPRINKLE OR TWO
AT TIMES. INTERIOR AND WESTERN AREAS SHOULD STAY MOSTLY CLEAR AND
DRY. WILL FORECAST MIN TEMPS ABOVE MOS GUIDANCE ONCE AGAIN FOR EAST
COAST METRO AREAS SINCE THIS IS THE PERSISTENCE FORECAST FROM LAST
NIGHT. SIMILAR CONDITIONS ANTICIPATED THURSDAY NIGHT THOUGH
WEAKER PRESSURE GRADIENT MAY ALLOW FOR LAND BREEZE OR
LIGHT/VARIABLE WINDS AT NIGHT. WESTERN/GULF COAST AREAS WILL SEE
WARMEST MAX TEMPS DUE TO OFFSHORE FLOW DESPITE PSBL LATE AFTERNOON
SEA BREEZE ALONG THE IMMEDIATE GULF COAST TOMORROW.

FOR FRIDAY THROUGH SATURDAY...SFC FLOW WILL GRADUALLY SHIFT SERLY
THROUGH THIS PERIOD AND WEAKEN SOME AS SEVERAL SYSTEMS GRADUALLY
CARVE OUT AN EASTERN CONUS TROUGH. 850MB TEMPS WARM BACK TO NEAR
+12C BY SATURDAY AFTERNOON SO A WARMING TREND IS IN STORE WITH TEMPS
CLIMBING BACK TO SLIGHTLY ABOVE CLIMO LEVELS. THE CONTINUED WIND
PATTERN SUGGESTS MIN TEMPS WILL RUN AT OR JUST ABOVE GUIDANCE FOR
EASTERN AREAS WITH SIMILAR CONDITIONS FOR MAX TEMPS ACROSS
WESTERN/GULF COAST AREAS. STABLE ATMOSPHERE SHOWS LITTLE CHANCES
FOR PRECIP THIS PERIOD ONCE AGAIN. MAIN IMPACT OF SERLY FLOW WILL
BE TO INCREASE MOISTURE AND THIS COULD LEAD TO NIGHTTIME FOG FOR
INTERIOR/GULF COASTAL AREAS AS WINDS DECOUPLE OVERNIGHT.

SUNDAY/SUNDAY NIGHT...GFS/ECMWF HAVE COME INTO AGREEMENT THAT THE
DIGGING EASTERN CONUS TROUGH WILL SEND A COLD FRONT SOUTH ACROSS THE
REGION SOMETIME ON SUNDAY...AS SFC CYCLOGENESIS MOVES NE JUST OFF
THE EASTERN CONUS COAST. UPPER LEVEL ENERGY WILL MOST LIKELY MOVE WELL
N OF THE CWA AS IT LIFTS UP THE COAST...SO LOWER QPF/POP FCST OF
THE GFS SEEMS TO BE MORE PLAUSIBLE AS IS TYPICALLY THE CASE IN
THESE PATTERNS. DEPENDING ON THE TIMING OF THE FRONT SUNDAY COULD
BE A WARM DAY ACROSS EASTERN AREAS WITH MODERATE SW FLOW BLOWING
OFFSHORE.

FOR EARLY NEXT WEEK...SFC HIGH PRESSURE WILL BUILD SOUTH TOWARDS THE
REGION WITH ANOTHER BRIEF SHOT OF SLIGHTLY BELOW NORMAL TEMPERATURES
AND SOME RENEWED DRIER AIR. LOW TEMPS IN THE 40S ARE PSBL FOR
INTERIOR AREAS...WITH 50S ACROSS COASTAL LOCATIONS AND HIGHS IN THE
LOWER TO MID 70S REGION WIDE AT LEAST FOR A DAY OR SO.

MARINE...
GENERALLY EAST WINDS AROUND 15 KNOTS OR 15-20 KNOTS EXPECTED THROUGH
THURSDAY NIGHT THEN SHIFTING ESE/SE FRIDAY AND SATURDAY WHILE
WEAKENING SOME. SEAS WILL BUILD TO 6 FEET ONCE AGAIN WITH A SMALL
WIND SURGE TONIGHT/THURSDAY BEFORE DROPPING TO 4 FEET OR LESS FRIDAY
THROUGH SUNDAY MORNING. A BRIEF PERIOD OF ROUGH MARINE CONDITIONS IS
PSBL SUNDAY AFTERNOON/NIGHT INTO MONDAY BEHIND THE NEXT FRONT.

FIRE WEATHER...
RHS CONTINUE TO HOVER RIGHT AROUND 35 PERCENT AT NAPLES TODAY BUT
MOST AREAS ARE CLOSER TO 40 PERCENT. SINCE WEVE REACHED PEAK
MIXING...DO NOT THINK DEWPOINTS WILL FALL ANY MORE IF AT ALL...AND
SEA BREEZE WILL LIKELY FORM SOON AND LIMIT THESE CRITICAL RHS TO
2 TO 3 HOURS. SIMILAR CONDITIONS EXPECTED TOMORROW FOR SOME
WESTERN AREAS/GULF COAST AS TEMPS WARM.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  63  78  64 / -  -  0 -
FORT LAUDERDALE  76  67  79  66 / -  -  0 -
MIAMI            76  63  79  65 / -  -  0 -
NAPLES           80  56  81  60 / -  -  0 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...47/RHG
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Feb 26, 3:32 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
332 AM EST THU FEB 26 2009

FLZ063-066>075-168-172>174-262345-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
332 AM EST THU FEB 26 2009

...HIGH RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST WINDS OF AROUND 15 KNOTS AND LOW TIDE IN THE
MID AFTERNOON HOURS WILL LEAD TO A HIGH RISK OF RIP CURRENTS ALONG
THE ATLANTIC SHORE OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RIDGE OF HIGH PRESSURE WILL REMAIN NORTH OF THE FLORIDA
PENINSULA INTO THE WEEKEND WHICH WILL CONTINUE AN EASTERLY FLOW
ALONG WITH A CHANCE OF RIP CURRENTS INTO SATURDAY FOR THE EAST
COAST BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:40 PM ESTRed Flag WarningMFLCollier3 hr

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.